Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Hastings, NE

March 31, 2023Mitchell County, Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 31, 2023, 10:00 AM CDT for Mitchell County, Osborne County, Rooks County, Kansas. It took effect at Mar 31, 2023, 12:00 PM CDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 10:00 AM CDT (15:00 UTC)
In effect from
Mar 31, 2023, 12:00 PM CDT
Expired
Mar 31, 2023, 7:22 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Mitchell County, KS, Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:03 PM CDTNON-TSTM WND GST 604 Nne Webster State Par, KSCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 4 NNE WEBSTER STATE PARK. AMBIENT WEATHER STATION - REEDFARMLLC.
Mar 31, 5:03 PM CDTNON-TSTM WND GST 604 Nne Webster State Par, KSAMBIENT WEATHER STATION - REEDFARMLLC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -278 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-278 m²/s²
0-3 km storm-relative helicity
-125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS83 KGID 311500
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1000 AM CDT Fri Mar 31 2023

...Red Flag Conditions Expected Today...

.Minimum relative humidity values are expected to fall as low as
20 percent this afternoon and early evening. Even though minimum 
relative humidity values may not fall below 20 percent, strong 
west to northwest winds could gust to 55 mph. This combination of
relative humidity and winds is expected to create critical fire 
weather conditions across Rooks, Osborne, and Mitchell Counties so
a Red Flag Warning has been issued for this afternoon and early 
evening.


KSZ017>019-010100-
/O.NEW.KGID.FW.W.0002.230331T1700Z-230401T0100Z/
Rooks-Osborne-Mitchell-
1000 AM CDT Fri Mar 31 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR Rooks, Osborne, and Mitchell
Counties...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite may spread rapidly and exhibit 
  extreme fire behavior. Use extreme caution if engaging in 
  activities that could result in fire ignition.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
829 
WWUS83 KGID 010022
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
722 PM CDT Fri Mar 31 2023

KSZ017>019-010130-
/O.CAN.KGID.FW.W.0002.000000T0000Z-230401T0100Z/
Rooks-Osborne-Mitchell-
722 PM CDT Fri Mar 31 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTH CENTRAL KANSAS...

The National Weather Service in Hastings has cancelled the Red
Flag Warning.

Although winds will remain strong throughout the night, relative
humidity has risen above 30% and will continue to rise. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 31, 6:42 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 6:42 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
642 AM CDT Fri Mar 31 2023

...Short Term Update...

.UPDATE...
Issued at 642 AM CDT Fri Mar 31 2023

- In addition to EVERYTHING else going on today, recently opted to
  introduce a generic mention of "patchy blowing dust" to most of
  our KS zones for this afternoon-very early evening, along with a
  mention in our Hazardous Weather Outlook (HWOGID). Like pretty
  much everything else mentioned in our lengthy HWO, confidence in
  the coverage and/or magnitude of possible impacts is not high
  enough to issue any kind of formal "headline" product, but based
  on latest Air Quality Forecast Guidance products page, our KS
  zones would be most favored for potential blowing dust this
  afternoon given that it has been the driest portions of our CWA
  lately, along with the overall-warmest area this afternoon. One
  of various things for next few shifts to keep an eye on
  regarding trends.

- Lastly, have noted some sporadic post-frontal light fog and/or
  light drizzle in recent post-frontal obs mainly within the
  northern half of the CWA. However, with steady breezes keeping
  the lower level mixed and with signs of the boundary layer
  drying out a bit over the next 2-4 hours, do not expect any fog
  to become dense enough to cause noteworthy visibility issues. As
  a result, have opted against throwing fog into our already
  "everything but the kitchen sink" HWO.

&&

.DISCUSSION...(Today through Thursday)
Issued at 515 AM CDT Fri Mar 31 2023

-- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST:

* Quite honestly, the vast majority of time/effort on this shift
  was spent on these first 24 hours, which for not featuring an
  formal/official Advisory/Warning (aka "headline") actually
  contains rather active weather in the form of: 1) strong to very
  strong west-northwest winds (entire coverage area/CWA)...2)
  marginally "near-critical" fire weather conditions this
  afternoon (mainly far southern KS zones)...3) potential for
  passing snow showers and resultant periods of reduced visibility
  this afternoon-evening (mainly north of I-80).

* Beyond tonight: Overall, the MAJORITY of the Saturday-Thurs time
  frame looks to feature relatively quiet and overall-dry weather.
  The MAIN exception will center around Tues-Wed, when confidence
  is gradually increasing that our entire coverage area (CWA) will
  probably see another round of strong winds (gusts 40+ MPH).
  However, at least for now, truly heavy/impactful precipitation
  appears fairly unlikely (save for maybe some passing snow
  showers with minimal accumulation).

* Temp-wise: Overall a bit of an early-spring roller coaster
  continues as March gives way to April. Although not looking at
  any truly dramatic day-to-day swings, there will be a decent mix
  of cooler days (highs only 30s-40s most areas) and warmer days
  (highs 60s-70s most areas).

* Please note that ALL further discussion of "near critical" fire
  weather concerns for this afternoon and then again for Sunday
  afternoon can be found in the separate FIRE WEATHER section
  below.

-- MORE DETAILS/FURTHER INFO EXPANDING UPON THE KEY MESSAGES
 (includes all further discussion of Days 3-7 Sunday-
 Thursday...see short term specific paragraphs at end for more in-
 depth on Days 1-2 today-Saturday):

1)  Changes worth nothing from previous forecast package (along
with greatest uncertainties):
- Overall, those watching closely will note that the overall
  biggest forecast changes technically involve: 1) high temps were
  lowered at least a few degrees in most areas each day Mon-Thurs,
  but particularly Tuesday, where highs were lowered a good 5-10
  degrees in anticipation of the arrival of cooler air a bit
  sooner...2) Precip chances (PoPs) were raised modestly for this
  afternoon- evening (but with amounts of snow and/or rain still
  looking quite meager), and in the longer term our default multi-
  model also raised PoPs somewhat for the Mon night-Tues night
  time frame (although with plenty of uncertainty remaining in
  this next storm's track, it's too soon to conclude whether these
  higher PoPs are the "right move" (time will tell).

2) General overview of the large-scale upper air/surface weather
pattern along with basic precip potential):
In the simplest/briefest sense, the latest ECMWF/GFS runs are in
overall-good agreement on the big picture through the 7-day. In
short, we see the passage of "strong system number 1" through the
Central Plains today-tonight, followed by a period of fairly
benign quasi-zonal (west-east) flow over the weekend into early
next week, before another strong (and currently similar looking)
large scale low pressure system/trough) swings through the Plains
Tues-Wed ("strong system number 2")...again followed by what
currently appears to be a period of fairly quiet and mainly dry
weather later next week. At the surface, the net result will be a
series of modest airmass changes and fluctuating winds speeds. By
FAR the strongest winds (most widespread gusts of 40+ MPH) will
occur today-tonight (with system #1) and then between Tues-Wed
(with system #2). Winds will be more manageable on other days,
with Saturday probably the overall-lightest wind day of the entire
7-day. Precip-wise, all PoPs in our current forecast (both today-
tonight and again between Mon night-Tues night) are also fully
tied to both aforementioned larger lows. In both cases, actual
precip amounts currently appear fairly meager with our CWA
favorably positions for predominant "dry slotting", with the main
concern with both systems being the potential for at least
nuisance snow showers and resultant reduced visibility especially
in our northern/western zones. That being said, "system 2" will
bear close watching, as any southeastward shift from current
expectations could bring parts of our CWA into more of a "true"
April snow storm threat (one that currently looks much greater
over northwestern/north central NE (at least slightly outside our
CWA).

3) Brief temperature overview:
As touched on above, while we are not looking at any big-time day-
to-day temperature swings, we will nonetheless be riding a modest
roller coaster given as the airmass cools immediately under/just
behind the passing two primary low pressure system, and
subsequently warms in between them and/or a day after their
passage. Versus previous forecast, highs today-Sunday were changed
very little, but with a general cooler-than-previous trend noted
for Mon-Thurs (especially Tues). In short: most areas will only
reach the 40s-50s today, then warming to 50s-60s Saturday, 60s-70s
Sunday, near-60 Monday, perhaps a BIG range from 40s-70s
(northwest to southeast) Tues, and then cooler 40s-low 50s
prevailing Wed-Thurs in the wake of system #2. Overnight lows will
also exhibit some variability, but on most nights will bottom out
in the 20s or 30s (nothing all that unusual for late March/early
April.

-- SHORTER TERM DETAILS FOCUSED SOLELY ON THE NEXT 36 HOURS/3
 FORECAST PERIODS:

- CURRENT/RECENT WEATHER SCENE AS OF 430 AM:
While the radar is currently "clean"/dry over our CWA, the Thurs
evening hours indeed brought our first official verified severe
storm of 2023 to our CWA, as a fast-moving "hailer" raced north-
northeast across our far west-central/northern zones, dropping
large hail up to at least 2" diameter in Valley County before
exiting our CWA to the north. In its wake, it's been a dry-but-
windy-night, as southerly gusts of 40+ MPH were common in our
south-southeast zones up until a few hours ago. As of this
writing, water vapor satellite and short term model data confirm
the center of a strong upper trough/vort max crossing over the
WY/NE border, while our CWA will resides under broad south-
southwesterly flow just ahead of it. At the surface, a strong low
pressure center (around 993 millibars) has been tracking through
the northern half of our CWA over the last several hours...its
center currently near our far northeast corner and soon to exit
into northeast NE. Not surprisingly, the surface wind field is
somewhat complex around this low, but in short, our northern CWA
has already switched to north-northwesterly behind the low, while
most of our central/southern zones have seen the earlier southerly
winds decrease somewhat in intensity while they have veered
around to more westerly (but still gusts of 30+ MPH in spots).
Hourly temp trends are also proving to be a bit of an "adventure",
but by 9 AM, official overnight lows should range from the mid
30s far north, to the low 50s far southeast (mainly upper
30s-upper 40s in between).

- TODAY-TONIGHT:
Despite the lack of official "headlines" (Advisories/Warnings), we
have a number of concerns today into tonight, but the paramount
one is the strong west-northwest winds themselves. Briefly
touching on the big picture aloft, the heart of the mid level
wave/vort max will track just north of our CWA (across northern
NE) today, before quickly departing eastward across IA/IL toward
the Lower Great Lakes tonight. At the surface, the aforementioned
low center will be into eastern NE by sunrise, then deepen as it
churns across IA this afternoon (sparking a severe thunderstorm
outbreak "safely" to our east), before ejecting well into the
Great Lakes region by sunrise Saturday. Locally, by far the most
widespread impact will be strong gradient winds behind the
departing low and in a strong surface pressure gradient. This
morning, winds will actually be relatively "tame", with sustained
speeds mainly only 20-25 MPH at most/gusts mainly under 30 MPH.
However, as lapse rates steepen (enhanced low-level
mixing/momentum transfer) and the pressure gradient tightens this
afternoon, speeds will ramp up with sustained more commonly 25-35
MPH/gusts 35-50 MPH (overall strongest near/south of the NE/KS
border through around 7 PM). Trough late-afternoon/early evening,
these strong winds will contribute to near-critical fire danger
mainly in our KS zones (see separate section below). Precip-wise,
while most areas stay dry this morning, this afternoon-evening
will bring increasing chances for at least spotty shower activity
almost anywhere, but especially favoring counties north of I-80
closest to the upper system. In the warmer air over our southern
zones, any spotty showers should mainly favor rain/sprinkles, but
in our northern zones in the colder air, there is greater concern
for more concentrated (at least scattered) snow showers. While
actual accumulation of snow should average well under one-half
inch most areas, the combo of any wet/sticky snow and the intense
winds COULD reduce visibility well-under 1 mile at times. There
just isn't enough confidence in sufficient accumulation and/or
impacts to justify a formal Winter Weather Advisory. Getting into
the evening hours (particularly 7 PM-Midnight), snow shower
activity will gradually depart our northern zones, BUT if anything
the northwest winds will likely ramp up another notch as the
surface pressure gradient reaches max intensity. During this time,
particularly counties along and especially north of I-80 will
likely see widespread sustained speeds of 30-40 MPH/gusts of 45-55
MPH. Very isolated/fleeting peak gusts of 58+ MPH (Warning
criteria) cannot be totally ruled out, but just do not expect them
to be abundant/persistent enough to justify a formal High Wind
Warning (this bears close watching though). Fortunately, things
gradually settle down post-midnight, as any snow showers depart
and winds slowly-but-steadily diminish as the pressure gradient
relaxes, with even gusts by sunrise Saturday down to as low as
10-20 MPH in our west, and 20-30 MPH in our east.

- SATURDAY DAYTIME-EVENING:
Needless to say, a MUCH quieter and less-windy day. Under broad
west-northwest flow (and resultant weak ridging aloft), skies will
feature plentiful sunshine. At the surface, this is more than
likely the overall lightest-wind day of the next week. Although
the morning will start out with some lingering breeziness
(especially east where gusts around 25 MPH could linger through
mid-morning), the heart of the day (mid-morning through mid-
afternoon) will feature seasonably-light sustained speeds of only
10-15 MPH (gusts mainly under 20 MPH) as direction gradually
transitions from northwesterly to southwesterly. Confidence is
fairly high in high temperatures, which were changed very little,
ranging from mid 50s far northeast, to upper 50s central, to low-
mid 60s far south/southwest. Unfortunately, southerly winds will
start picking up right away Saturday evening, with gusts likely
breaching 30-35 MPH in many areas by midnight.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 608 AM CDT Fri Mar 31 2023

The front, and thus switch to NWrly winds, has been pushing
through a bit faster than previously thought, and made its way
through both terminal sites. Gusty conditions will be around for
entire TAF period, with the strongest gusts expected this
afternoon/evening, when gusts of 45+ MPH will be common across the
entire area. Ceilings ranging from MVFR to LIFR have been
gradually sinking south into the area, and the lowest ceilings are
currently forecast to affect the terminals over the next couple
hours, with MVFR conditions returning mid-morning...but confidence
in ceilings/timing is not high through most of this TAF period.
This afternoon, there will be the potential for some snow/rain
showers to pass through south central Nebraska, and have a VCSH
mention for both sites from 18-03Z.

&&

.FIRE WEATHER...
Issued at 515 AM CDT Fri Mar 31 2023

- Regarding marginally "near critical" fire weather concerns
 mainly in our far southern zones (in KS) THIS AFTERNOON:

Although our ENTIRE coverage area (CWA) will endure strong west-
northwest winds this afternoon, with sustained speeds commonly
25-35 MPH/gusts 40-50 MPH, fortunately only our FAR SOUTHERN CWA
should see relative humidity (RH) values as low as around 25-30
percent, keeping overall-fire danger muted farther north across
the majority of our area. More specifically, the greatest
potential for RH as low as 25-30 percent and resultant near-
critical conditions will mainly reside within our far southern
three KS counties (Rooks/Osborne/Mitchell). Although fire danger
is clearly heightened in this area given the strong winds, simply
cannot justify a formal Warning with RH values prevailing 25+
percent overall.

- Regarding another possible round of near-critical fire weather
 on SUNDAY AFTERNOON:

Although obviously a few days away and subject to plenty of fine-
tuning in later forecasts, felt that Sunday afternoon was close
enough in time to introduce some near-critical potential to our
latest Hazardous Weather Outlook (HWO) and Fire Weather Forecast
(FWF) products. At least for now, it appears that mainly Nebraska
counties along/north of I-80 are most favored to see at least a
few hours' overlap of BOTH: 1) west-northwesterly wind gusts of
20-30 MPH and...2) RH as low as 20-25 percent.

-- NOTE:
NWS Hastings generally defines CRITICAL fire weather as the
overlap of BOTH 20-percent-or-lower RH and sustained winds/gusts of
20+ MPH/25+ MPH (for 3+ hour duration).

NWS Hastings generally defines NEAR-CRITICAL fire weather as the
overlap of BOTH 25-percent-or-lower RH and sustained winds/gusts
15+MPH/20+ MPH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
DISCUSSION...Pfannkuch
AVIATION...ADP
FIRE WEATHER...Pfannkuch
Hazardous weather outlook, Mar 31, 9:56 AM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
956 AM CDT Fri Mar 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011500-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
956 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

This afternoon into tonight, the entire outlook area will endure
strong west to northwest winds. Sustained speeds of 25 to 35 MPH
will be common, along with gusts mainly as high as 45 to 55 MPH.
For much of the outlook area, but especially in Nebraska, the
overall-strongest winds will occur this evening, when a few gusts
could flirt with 60 MPH, especially in some counties north of
Interstate 80. Wind speeds will then slowly-but-steadily subside
between midnight and sunrise on Saturday.

In addition to the strong winds themselves, these winds could
contribute to several additional concerns.

First, this afternoon, the combination of the strong winds along
with low relative humidity values will result in near-critical to
critical fire weather conditions across north central Kansas,
particularly Rooks, Osborne and Mitchell counties where a Red Flag
Warning is now in effect from Noon to 8 PM CDT.

Second, at least patchy blowing dust appears possible this
afternoon in these strong winds, mainly across north central
Kansas, which could result in localized visibility reductions.

Finally, farther north in Nebraska, especially north of
Interstate 80, the strong winds will combine with passing snow
showers this afternoon into this evening to create at least brief
periods of reduced visibility. Although actual snow accumulation
should be less than one-half inch most everywhere that sees snow,
visibility reductions to well under 1 mile cannot be ruled out for
short periods, perhaps causing some travel concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Sunday afternoon, near-critical fire weather conditions could
develop mainly within Nebraska counties along and north of
Interstate 80, due to the combination of west-northwest winds
gusting as high as 20 to 30 MPH, and also relative humidity
falling as low as 20 to 25 percent.

Although still several days away, it appears that another strong
weather system could bring at least another round of strong winds
to the entire outlook area Tuesday into Wednesday, with
precipitation potential during this time frame more uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Mar 31, 7:49 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
749 AM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 W ARCADIA             41.42N 99.16W
03/30/2023  M1.75 INCH       VALLEY             NE   CO-OP OBSERVER

            OBSERVER REPORTED BRIEF HAILSTORM THAT
            STARTED AT 745 PM WITH GOLF BALL SIZED HAIL,
            FOLLOWED BY SMALLER HAIL AND A BRIEF RAIN
            SHOWER.

&&

SR
Local storm report, Mar 31, 8:13 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 AM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ORD                     41.60N 98.93W
03/30/2023  M1.75 INCH       VALLEY             NE   CO-OP OBSERVER

            GOLF BALL SIZED HAIL FOR 5-6 MINUTES JUST
            AFTER 8 PM.

&&

SR

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.